Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

September 8, 2012Athens County, Morgan County, Perry County, Ohio

NWS Charleston, WV issued this special weather statement at Sep 8, 2012, 2:50 AM EDT for Athens County, Morgan County, Perry County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2012, 2:50 AM EDT (06:50 UTC)
Expired
Sep 8, 2012, 3:45 AM EDT
In force
55 min
Issued by
NWS Charleston, WV

Counties Athens County, OH, Morgan County, OH, Perry County, OH

The radar

The Cincinnati radar (KILN), 147 km from the middle of the area, began a volume at 06:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WWUS81 KRLX 080650
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 AM EDT SAT SEP 8 2012

OHZ066-067-075-080745-
ATHENS OH-MORGAN OH-PERRY OH-
250 AM EDT SAT SEP 8 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ATHENS...MORGAN AND 
PERRY COUNTIES THROUGH AT LEAST 345 AM...

AT 242 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A 
LINE FROM 14 MILES NORTHEAST OF REYNOLDSBURG TO 9 MILES SOUTH OF 
LANCASTER TO 5 MILES SOUTHEAST OF WAVERLY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS CAN 
PRODUCE POWER FLUCTUATIONS AND DOWN TREES.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 300 AM...GLENFORD AROUND
310 AM...SOMERSET...AND JUNCTION CITY AROUND 315 AM...PERRY STATE
FOREST...NEW STRAITSVILLE...AND NEW LEXINGTON AROUND 320 AM...
SHAWNEE...AND NELSONVILLE AROUND 325 AM AND HEMLOCK AROUND 330 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3983 8216 3982 8208 3978 8207
      3976 8171 3965 8168 3949 8177 3949 8182
      3935 8185 3921 8193 3922 8227 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8248 3994 8246

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Sep 8, 1:39 AM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 8, 1:39 AM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
139 AM EDT SAT SEP 8 2012

.SYNOPSIS...
STRONG COLD FRONT SATURDAY. HIGH PRESSURE SUNDAY INTO MONDAY
BRINGING MUCH COOLER WEATHER...BUT ANOTHER WARM UP IN STORE BY
MIDWEEK.

&&

.NEAR TERM /THROUGH TODAY/...
130 AM UPDATE...LINE OF CONVECTION HOLDING TOGETHER TO THE WEST OF
THE FORECAST AREA AND MOVING EASTWARD QUICKER AS WELL. AS SUCH
HAVE RAMPED UP POPS ACROSS THE NW ZONES QUICKER...AROUND THE
07Z-08Z TIME FRAME...WITH THE LINE CONTINUING TO PUSH EASTWARD.
A THREAT FOR SEVERE WEATHER DOES EXIST WITH THIS LINE AS
WELL...WITH STRONG WINDS BEING THE PRIMARY THREAT AS EVIDENCED BY
SEVERAL REPORTS ACROSS CENTRAL OHIO OVER THE PAST HOUR OR TWO.

PREVIOUS DISCUSSION...
CONVECTION DEVELOPING THIS AFTERNOON FROM WEST CENTRAL OHIO TO
NORTHWEST PENNSYLVANIA THIS AFTERNOON...ALONG AND SOUTH OF AN EAST
TO WEST FRONTAL BOUNDARY. MODELS AND LATEST DATA INDICATE THIS
ACTIVITY WILL MOSTLY STAY NORTH OF OUR AREA THIS AFTERNOON AND
EVENING...EXCEPT FOR POSSIBLY A SMALL PART OF SOUTHEAST
OHIO...BEFORE DIMINISHING WITH LOSS OF HEATING. WILL CODE LOW
CHANCE POPS WITH GUSTY WINDS POSSIBLE AS SEEN BY ATMOSPHERIC
PROFILES. ELSEWHERE...QUIET OTHER THAN ISOLATED LATER AFTERNOON
CONVECTION NORTHERN MOUNTAINS WHERE SOME LOW LEVEL CONVERGENCE IN
THE FLOW IS NOTED.

BIG FEATURE WILL BE WELL ADVERTISED STRONG COLD FRONT CROSSING THE
AREA FROM WEST TO EAST LATER TONIGHT AND SATURDAY. THE FLOW WILL
SLOW FOR A TIME LATER TONIGHT AS MODELS INDICATE A SURFACE WAVE WILL
RIDE UP ALONG THE FRONT THRU OHIO...THEN ACCELERATE EASTWARD
SATURDAY MORNING...REACHING THE MOUNTAINS BY MID AFTERNOON. GOOD
UPPER LEVEL JET DYNAMICS AND CONVERGENCE ALONG THE FRONT...COMBINED
WITH PW'S ABOVE 1.5 INCHES...WILL SUPPORT A BAND OF STRONG
CONVECTION TO ACCOMPANY THE FRONT. THUS...HIGH CAT POPS WITH THE
FRONT. TIMING OF CONVECTION LATER TONIGHT AND SATURDAY MORNING WILL
LIMIT THE POTENTIAL OF SEVERE WEATHER...BUT WIND FIELD STRONG ENOUGH
TO INCLUDE MENTION OF GUSTY WINDS IN STORMS. PRECIP WILL END WEST
OF THE OHIO RIVER AROUND NOON AND BE CONFINED MAINLY TO THE
MOUNTAINS BY END OF PERIOD. PROGRESSIVE NATURE OF THE SYSTEM WILL
LIMIT ANY SIGNIFICANT  FLOOD POTENTIAL...SO NO FLOOD WATCHES
EXPECTED A TIME.

GOING ON THE HIGH SIDE OF GUIDANCE OVERNIGHT...AND CLOSE TO GUIDANCE
SATURDAY. TEMPS WILL STRUGGLE TO RISE THROUGH THE 70S SATURDAY WITH
ALL THE CLOUDS AND RAIN. THE REALLY COOLER AIR COMES IN LATER IN THE
DAY SO A NON DIURNAL TEMP CURVE NOT SEEN AT THIS POINT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
COLD FRONT WELL EAST OF FORECAST AREA WITH ANY LINGERING PRECIP
ENDING SATURDAY NIGHT. NAM/GFS/ECMWF ALL SHOWING A SECONDARY
DISTURBANCE FOR SUNDAY...MOISTURE SHOULD BE FAIRLY LIMITED SO ONLY
EXPECTING ISOLATED SHOWERS IN NORTHERN THIRD OF CWA. ALSO SLOWED
DOWN THE ENTRY AND EXIT OF POPS WITH THIS FEATURE A BIT...AS MODELS
FAIRLY CONSISTENT WITH TIMING LATE SUNDAY MORNING THROUGH SUNDAY
EVENING. NAM LINGERS THE PRECIP THE LONGEST...INTO EARLY MONDAY
MORNING...BUT GFS/ECMWF PRETTY SIMILAR MOVING BEST MOISTURE OUT LATE
SUNDAY EVENING.

ONLY MADE MINIMAL CHANGES TO TEMPS THROUGH THE SHORT TERM...STILL
EXPECTING A COUPLE FALL-LIKE DAYS WITH HIGHS ON SUNDAY AND MONDAY IN
THE 60S AND 70S. LOWS SATURDAY NIGHT WILL BE IN THE LOW TO MID
50S...AND EVEN A COUPLE DEGREES COOLER ON SUNDAY NIGHT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL RIDGE PROGGED TO BUILD OVER THE SOUTHERN PLAINS EARLY
NEXT WEEK...AND MOVE EAST INTO CENTRAL APPALACHIANS TOWARD THE END
OF THE WEEK...WITH 500MB HEIGHTS NEAR TO JUST ABOVE 590 DAM BY
THURSDAY. THIS IS QUITE A BIT STRONGER THAN YESTERDAYS RUNS...WHICH
WILL BRING THE HEAT BACK IN FOR THE LATTER HALF OF THE WEEK. BUMPED
UP AFTERNOON HIGHS WEDNESDAY...THURSDAY AND FRIDAY. WITH THE RIDGE
IN PLACE...SHOULD GENERALLY SEE PLENTY OF SUN.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING ACROSS CENTRAL OHIO IN
ADVANCE OF A STRONG COLD FRONT WILL CONTINUE PUSHING EASTWARD
INTO THE AREA OVERNIGHT AND DURING THE MORNING HOURS. STRONG GUSTY
WINDS...HAIL...AND HEAVY RAIN WILL LIKELY ACCOMPANY THE MAIN
LINE...WITH MVFR/IFR VIS RESULTING. A SIGNIFICANT WIND SWITCH WILL
ACCOMPANY THE FRONT ITSELF...VEERING FROM THE SOUTHWEST TO THE
WEST NORTHWEST. FLIGHT CONDITIONS WILL BE SLOW TO RECOVER IN LIGHT
RAIN AND LOW STRATUS POST-FRONT...BUT SHOULD SEE SOME RECOVERY
LATE IN THE DAY SATURDAY AND INTO SATURDAY EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF THE COLD FRONT MAY VARY...ALONG
WITH SUBSEQUENT SHOWERS/THUNDERSTORMS AND FLIGHT CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 09/08/12
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    M    L    M    L    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
EKN CONSISTENCY  H    H    H    H    L    L    L    H    H    H    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    M    L    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 06Z SUNDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...JMV/50
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...50
Hazardous weather outlook, Sep 7, 4:18 AM EDT, 22 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
418 AM EDT FRI SEP 7 2012

KYZ101>103-105-OHZ067-075-076-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-080830-
GREENUP-CARTER-BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
418 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-083-084-080830-
PERRY-JACKSON OH-VINTON-
418 AM EDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EARLY SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 8, 2:39 AM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
239 AM EDT SAT SEP 8 2012

KYZ101>103-OHZ083-084-086-087-080730-
BOYD KY-CARTER KY-GALLIA OH-GREENUP KY-JACKSON OH-LAWRENCE OH-
VINTON OH-
239 AM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...EXTREME WEST
CENTRAL MEIGS...GREENUP...JACKSON...LAWRENCE...VINTON AND WESTERN
GALLIA COUNTIES THROUGH 330 AM...

AT 231 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 8
MILES EAST OF CHILLICOTHE TO 14 MILES NORTHWEST OF WEST PORTSMOUTH TO
24 MILES NORTH OF MOREHEAD...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS CAN
PRODUCE POWER FLUCTUATIONS AND DOWN TREES.

THESE STORMS WILL BE NEAR EAGLE MILLS AROUND 250 AM...GLOBE AROUND
300 AM...GRAHN AROUND 310 AM...HITCHINS AROUND 320 AM AND RADCLIFFE
AROUND 330 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
150 AND 191 IN KENTUCKY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8324 3872 8304 3876 8289 3858 8281
      3876 8267 3884 8266 3885 8276 3894 8276
      3895 8281 3937 8275 3939 8232 3902 8232
      3901 8227 3883 8224 3856 8236 3819 8285
      3817 8294 3826 8316 3824 8322 3830 8334

08
Special weather statement, Sep 8, 2:50 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
250 AM EDT SAT SEP 8 2012

OHZ066-067-075-080745-
ATHENS OH-MORGAN OH-PERRY OH-
250 AM EDT SAT SEP 8 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ATHENS...MORGAN AND
PERRY COUNTIES THROUGH AT LEAST 345 AM...

AT 242 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM 14 MILES NORTHEAST OF REYNOLDSBURG TO 9 MILES SOUTH OF
LANCASTER TO 5 MILES SOUTHEAST OF WAVERLY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE WINDS CAN
PRODUCE POWER FLUCTUATIONS AND DOWN TREES.

THESE STORMS WILL BE NEAR THORNVILLE AROUND 300 AM...GLENFORD AROUND
310 AM...SOMERSET...AND JUNCTION CITY AROUND 315 AM...PERRY STATE
FOREST...NEW STRAITSVILLE...AND NEW LEXINGTON AROUND 320 AM...
SHAWNEE...AND NELSONVILLE AROUND 325 AM AND HEMLOCK AROUND 330 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3991 8217 3983 8216 3982 8208 3978 8207
      3976 8171 3965 8168 3949 8177 3949 8182
      3935 8185 3921 8193 3922 8227 3947 8229
      3947 8218 3955 8217 3960 8239 3973 8238
      3975 8241 3983 8241 3984 8248 3994 8246

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:58 AM EDTSpecial Weather StatementRLXMason62 min
Sep 8, 4:48 AM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler, Wirt57 min
Sep 8, 6:00 AM EDTSpecial Weather StatementRLXFayette, McDowell, Nicholas, Raleigh, Wyoming75 min
Sep 8, 2:39 AM EDTSpecial Weather StatementRLXGallia, Jackson, Lawrence, Vinton51 min
Sep 8, 3:56 AM EDTSpecial Weather StatementRLXMorgan, Washington19 min

Nearby

Special Weather Statements in Ohio, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.